Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 225, NWS Omaha, NE

July 18, 2018Cedar County, Knox County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jul 18, 2018, 5:48 PM CDT for Cedar County, Knox County, Nebraska. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 18, 2018, 5:48 PM CDT (22:48 UTC)
Expired
Jul 18, 2018, 6:30 PM CDT
In force
42 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Cedar County, NE, Knox County, NE

The radar

The Sioux Falls radar (KFSD), 128 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 3:43 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.8 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2018-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2018-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1061 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 4:39 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jul 18, 4:39 PM CDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
439 PM CDT Wed Jul 18 2018

.SHORT TERM...(Tonight through Saturday)
Issued at 403 PM CDT Wed Jul 18 2018

Main forecast problem is severe weather overnight.

Closed upper low is forecast to move southeast into the Mid
Mississippi Valley tonight. Airmass is unstable south of a
northwest-southeast warm front. Latest ML CAPE values were between
1000 to 1500 J/Kg. A north-south oriented surface trough over
north central Nebraska is forecast to move slowly eastward during
the evening. 0-6 Km bulk shear at 20Z is 35 to 50 knots over
eastern Nebraska.

Believe the scenario will be isolated storms, most likely
Supercells, to occur in northeast Nebraska during the early
evening. Damaging winds and an isolated tornado is possible.

Then later on this evening, a complex of severe thunderstorms with
damaging wind threat is expected to develop over northeast
Nebraska after 03Z and move southeast across eastern Nebraska and
southwest Iowa. HRRR model forecasts that the complex will be
through eastern Nebraska and southwest Iowa by 11 to 12Z.

After this complex moves through, dry weather is forecast through
Saturday as high pressure moves in.

.LONG TERM...(Saturday night through Wednesday)
Issued at 403 PM CDT Wed Jul 18 2018

Below normal temperatures, with highs in the lower 80s is
forecast. Another chance of thunderstorms is on Sunday night into
Monday morning as a weak cold front moves southeast. This may only
affect western portions of our CWA. The next system with more
widespread thunderstorm activity will be next Wednesday as another
cold front moves southeast in northwest upper flow.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1225 PM CDT Wed Jul 18 2018

Isolated strong to severe thunderstorms are expected to develop
northwest of KOFK between 21Z and 00Z then spread southeast across
eastern Nebraska during the evening. Additional clusters of storms
are also possible after 03Z. Outside of convection, VFR
conditions will prevail.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Smith
LONG TERM...Smith
AVIATION...Fobert
Hazardous weather outlook, Jul 18, 11:49 AM CDT, 5 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1149 AM CDT Wed Jul 18 2018

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-190700-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
1149 AM CDT Wed Jul 18 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms will be possible later this afternoon into
this evening across especially northeastern Nebraska, and
generally north of Interstate 80. Storms are expected to develop
along the Nebraska and South Dakota border by mid afternoon, then
move into northeast Nebraska by 3 to 6 pm. These storms may become
more isolated in character as they move southeast toward east
central Nebraska during the early evening. A second cluster of
storms may track into northeast Nebraska late in the evening then
continue southeastward toward the Omaha and Lincoln areas after
midnight. Damaging winds and large hail will be the primary
hazards. However, an isolated tornado could also occur in
northeast Nebraska with initial storm develop. Locally heavy
rainfall may also accompany the severe storms.

Minor flooding will continue on the Missouri River from Nebraska
City downstream to Rulo.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated thunderstorms may linger into Thursday morning in eastern
parts of the area, then on and off again chances remain for Sunday
through Tuesday.

Minor flooding will continue along the Missouri River from
Nebraska City downstream to Rulo.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across portions of northeast
Nebraska late this afternoon and this evening.

Fobert

In the hours before

Special weather statement, Jul 18, 5:40 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
540 PM CDT WED JUL 18 2018

NEZ011-182315-
Knox NE-
540 PM CDT WED JUL 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KNOX COUNTY UNTIL
615 PM CDT...

At 539 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Santee, or 9 miles southwest of Lewis And Clark
State Recreation Area, moving southeast at 15 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Bloomfield, Crofton and Lindy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1100 PM CDT for northeastern
Nebraska.

LAT...LON 4285 9761 4272 9748 4270 9749 4257 9771
      4276 9787 4284 9769 4286 9763
TIME...MOT...LOC 2239Z 307DEG 32KT 4277 9769

KERN

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 5:40 PM CDTSpecial Weather StatementOAXKnox35 min
Jul 18, 6:08 PM CDTFlash Flood WarningOAXKnox4 hr
Jul 18, 6:26 PM CDTSpecial Weather StatementOAXCedar34 min
Jul 18, 6:51 PM CDTSevere Thunderstorm WarningOAXCedar, Knox39 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.